Indiana, 2005

Hail and Damaging Winds in Indiana, November 6, 2005

November 6, 2005 · NWS IND · 51 events in 26 counties and zones

On a night in which tragedy was visited upon far southwestern Indiana, when the deadliest Indiana tornado in 31 years killed 23 Hoosiers, a large and damaging squall line moved through central Indiana in the early morning hours, fueled by a cold front and the unusual early November warmth. Widespread wind damage occurred throughout central Indiana, including several reports of downed trees and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$111,000
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

On a night in which tragedy was visited upon far southwestern Indiana, when the deadliest Indiana tornado in 31 years killed 23 Hoosiers, a large and damaging squall line moved through central Indiana in the early morning hours, fueled by a cold front and the unusual early November warmth. Widespread wind damage occurred throughout central Indiana, including several reports of downed trees and power lines. Billboards were reported downed by the winds in Howard County. The squall line continued into Ohio, but had weakened slightly by the time it reached the Indiana border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 5, 12:20 PM EST, 13 hours earlier.

Area forecast discussion, Nov 5, 12:20 PM EST, 13 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1220 PM EST SAT NOV 5 2005

.DISCUSSION...FCST FOCUS REMAINS ON POTENTIAL FOR WIDESPREAD SEVERE
WEATHER EVENT TONIGHT.

ALL MODELS IN GENERAL AGREEMENT ON HANDLING OF APPROACHING SYSTEM
THROUGH SUNDAY. NO SIG ERRORS NOTED AND WILL USE A BLEND BEYOND 12
HRS FOR TEMPS.

MAJOR STORM SYSTEM NOW DEVELOPING ACROSS THE CENTRAL U.S. MAIN UPPER
WAVE IS MOVING INTO THE FRONT RANGE OF THE ROCKIES. THIS IS INDUCING
PRESSURE FALLS WITH SFC LOW NOW LOCATED ACROSS SE KS. PRESSURE RISES
ACROSS KS SHOULD FORCE THIS LOW NE INTO CENTRAL MO BY LATER THIS
AFTERNOON. MID-UPPER LEVEL FORCING/DIVERGENCE ALREADY INCREASING
ACROSS THE REGION. ELEVATED STORMS HAVE DEVELOPED WITHIN REGION OF
DEEP ASCENT ACROSS IL BUT DESPITE STRONG EFFECTIVE SHEAR THEY HAVE
BEEN UNABLE TO REMAIN ORGANIZED.

EXPECT MAIN EVENT TO OCCUR AFTER DARK AS MID-UPPER JET STREAK
DEVELOPS ON FRONT SIDE OF THE UPPER TROUGH. STRENGTH OF WIND FIELDS
WHICH INCLUDES 50-60KTS AT 850MB AHEAD OF THE COLD FRONT ALONG WITH
DEEP LAYER/EFFECTIVE SHEAR IN EXCESS OF 40KTS POINTS TOWARD THE
POTENTIAL FOR WIDESPREAD DAMAGING WINDS AND PERHAPS HAIL. BEST GUESS
ON TIMING IS 9 PM TO 4 AM...HOWEVER ONCE A LINE FORMS EXPECT THE
FORWARD SPEED 45 TO 55 KTS TO MAKE ANY MODEL FCST MUCH TOO SLOW.
THAT SAID, EXPECT LINE OF MOVE OUT OF THE CWA BY 12Z WITH WINDY
CONDS THEREAFTER AS INTENSE ISALLOBARIC/PRESSURE RISES HIT THE AREA
THROUGH MID MORNING.

ANOTHER STRONG SYSTEM IS STILL FORECAST TO IMPACT THE AREA BY
TUES-WEDS. EXPECT GULF MOISTURE THAT IS BROUGHT NORTHWARD
TODAY/TONIGHT WILL RETURN MORE QUICKLY WITH SECOND SYSTEM SO PRECIP
CHCS BY TUES LOOKS GOOD. FAVOR THE GFS SOLUTION FOR MID-LATE WEEK
BUT PERHAPS NOT AS COLD/AMPLIFIED OF A SOLUTION. IN A NUTSHELL, ONE
MAJOR WEATHER EVENT TONIGHT AND ANOTHER SYSTEM BY MID WEEK.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CO
Hazardous weather outlook, Nov 5, 3:20 PM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EST SAT NOV 5 2005

INZ021-028>031-035>049-051>057-060>065-067>072-061030-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
320 PM EST SAT NOV 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS EVENING AND TONIGHT.

WEATHER HAZARDS EXPECTED:
CLOUD TO GROUND LIGHTNING
DAMAGING WINDS
LARGE HAIL
ISOLATED TORNADOES

AREAS AFFECTED AND TIMING:
ALL OF CENTRAL INDIANA MAINLY AFTER MIDNIGHT.

DISCUSSION:

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS EVENING,
MAINLY NORTH OF INTERSTATE 70. HOWEVER THE THREAT FOR SEVERE WEATHER
WILL REMAIN LOW WITH THIS ACTIVITY. A LINE OF SEVERE THUNDERSTORMS
WILL DEVELOP ACROSS ILLINOIS AFTER 9 PM. THIS LINE OF STORMS WILL
MOVE EAST AT 50 MPH ACROSS CENTRAL INDIANA AFTER MIDNIGHT. THIS LINE
WILL PRODUCE DAMAGING STRAIGHT LINE WINDS.

ALTHOUGH THE MAIN THREAT WILL BE WIDESPREAD DAMAGING STRAIGHT LINE
WINDS...THE INTENSITY OF THE WINDS BOTH NEAR THE SURFACE AND THROUGH
THE ATMOSPHERE DOES INDICATE THE POTENTIAL FOR AN ISOLATED TORNADO.

AGAIN...THIS IS A VERY STRONG STORM SYSTEM THAT WILL BRING
WIDESPREAD DAMAGING WINDS TO CENTRAL INDIANA LATE TONIGHT. WE URGE
RESIDENTS OF CENTRAL INDIANA TO STAY ABREAST OF THE CHANGING WEATHER
SITUATION THIS EVENING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AFTER THE COLD FRONT PASSES...WEST WINDS WILL INCREASE TO BETWEEN 20
AND 30 MPH SUNDAY MORNING WITH GUSTS TO BETWEEN 35 AND 40 MPH
POSSIBLE. WINDS WILL DIMINISH AFTER NOON ON SUNDAY.

ANOTHER COLD FRONT CROSSING THE AREA ON WEDNESDAY WILL BRING A CHANCE
OF THUNDERSTORMS. AT THIS POINT...THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED AFTER MIDNIGHT TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JOHNSON/CO

The radar

The Indianapolis radar (KIND), 56 km away, was scanning. The volume nearest the first event began at 06:20 UTC.

Open the radar archive at this moment

Event by event

48 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Fountain

When
November 6, 1:20 AM EST
Where
Fountain County, Covington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.233, -86.517

Trees and power lines downed.

Thunderstorm Wind, Parke

When
November 6, 1:30 AM EST
Where
Parke County, Rosedale
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -85.467

Trees were downed.

Thunderstorm Wind, Vigo

When
November 6, 1:35 AM EST
Where
Vigo County, North Terre Haute
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.200, -86.283

Thunderstorm Wind, Tippecanoe

When
November 6, 1:35 AM EST
Where
Tippecanoe County, 11 mi SW of Lafayette
Measured
51 kt (59 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.417, -86.133

Thunderstorm Wind, Sullivan

When
November 6, 1:45 AM EST
Where
Sullivan County, New Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -87.400

Trees and power lines were downed.

Thunderstorm Wind, Montgomery

When
November 6, 1:50 AM EST
Where
Montgomery County, Alamo
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.633, -87.283

Trees were downed.

Thunderstorm Wind, Sullivan

When
November 6, 1:51 AM EST
Where
Sullivan County, 5 mi SW of Sullivan
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.533, -87.367

Trees were downed.

Thunderstorm Wind, Vigo

When
November 6, 1:55 AM EST
Where
Vigo County, Terre Haute
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
40.300, -87.017

Power lines were downed at 35th and Haythorn Streets.

Thunderstorm Wind, Clinton

When
November 6, 1:55 AM EST
Where
Clinton County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
39.033, -87.483

Trees and power lines were downed countywide.

Thunderstorm Wind, Clay

When
November 6, 1:59 AM EST
Where
Clay County, Center Pt
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.983, -87.050

Trees were downed.

Thunderstorm Wind, Tippecanoe

When
November 6, 2:00 AM EST
Where
Tippecanoe County, Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.050, -87.483

Trees and power lines were downed.

Thunderstorm Wind, Montgomery

When
November 6, 2:00 AM EST
Where
Montgomery County, Crawfordsville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.467, -87.400

Large limbs were downed.

Thunderstorm Wind, Clinton

When
November 6, 2:09 AM EST
Where
Clinton County, 2 mi S of Mulberry
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.300, -86.433

Several tress were downed near county roads 900 West and 200 North.

Thunderstorm Wind, Carroll

When
November 6, 2:10 AM EST
Where
Carroll County, Flora
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.417, -87.083

A pole barn was destroyed.

Thunderstorm Wind, Boone

When
November 6, 2:12 AM EST
Where
Boone County, Lebanon
Measured
53 kt (61 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.300, -86.833

Thunderstorm Wind, Boone

When
November 6, 2:14 AM EST
Where
Boone County, 1 mi NW of Jamestown
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.033, -86.900

Tree limbs were broken.

Thunderstorm Wind, Sullivan

When
November 6, 2:14 AM EST
Where
Sullivan County, Carlisle
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.317, -86.667

Trees were downed.

Thunderstorm Wind, Carroll

When
November 6, 2:15 AM EST
Where
Carroll County, 5 mi E of Flora
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
40.550, -86.517

Trees were downed.

Thunderstorm Wind, Boone

When
November 6, 2:15 AM EST
Where
Boone County, 3 mi N of Lebanon
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
AMATEUR RADIO
Coordinates
40.050, -86.467

A semi was blown off of Interstate 65 north of Lebanon.

Thunderstorm Wind, Boone

When
November 6, 2:20 AM EST
Where
Boone County, 1 mi N of Fayette
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -86.650

A barn was blown down.

Thunderstorm Wind, Clinton

When
November 6, 2:20 AM EST
Where
Clinton County, Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -87.400

Trees and power lines were downed.

Thunderstorm Wind, Boone

When
November 6, 2:22 AM EST
Where
Boone County, Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.550, -86.417

Tree limbs were broken.

Thunderstorm Wind, Sullivan

When
November 6, 2:22 AM EST
Where
Sullivan County, 3 mi E of Sullivan
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.100, -86.467

Trees were downed.

Thunderstorm Wind, Hendricks

When
November 6, 2:25 AM EST
Where
Hendricks County, Brownsburg
Measured
57 kt (66 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.950, -86.400

Estimated wind gusts of 65 mph occurred.

Thunderstorm Wind, Clinton

When
November 6, 2:27 AM EST
Where
Clinton County, Forest
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.367, -86.333

Several trees downed.

Hail, Owen

When
November 6, 2:30 AM EST to 2:32 AM EST
Where
Owen County, Gosport
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.050, -86.467

Thunderstorm Wind, Boone

When
November 6, 2:31 AM EST
Where
Boone County, 10 mi NE of Lebanon
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.100, -87.367

Tree limbs were downed.

Thunderstorm Wind, Marion

When
November 6, 2:32 AM EST
Where
Marion County, Indianapolis Intl Ar
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.850, -86.400

Thunderstorm Wind, Owen

When
November 6, 2:35 AM EST
Where
Owen County, 2 mi N of Spencer
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.367, -86.333

Tree limbs were downed.

Thunderstorm Wind, Daviess

When
November 6, 2:36 AM EST
Where
Daviess County, Washington
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.350, -86.667

Trees were downed.

Thunderstorm Wind, Hamilton

When
November 6, 2:37 AM EST
Where
Hamilton County, Carmel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
AMATEUR RADIO
Coordinates
40.150, -86.333

Power lines were downed throughout town.

Thunderstorm Wind, Howard

When
November 6, 2:40 AM EST
Where
Howard County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
AMATEUR RADIO
Coordinates
39.717, -86.283

Widespread wind damage occurred in Howard County, including damage to some buildings and billboards. Power was out in the western half of the county.

Thunderstorm Wind, Tipton

When
November 6, 2:40 AM EST
Where
Tipton County, Tipton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -86.767

Power lines were downed.

Thunderstorm Wind, Greene

When
November 6, 2:45 AM EST
Where
Greene County, Worthington
Measured
54 kt (62 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
38.667, -87.167

Thunderstorm Wind, Morgan

When
November 6, 2:45 AM EST
Where
Morgan County, 5 mi SW of Martinsville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.983, -86.133

Trees were downed near Plano and Wakeland.

Thunderstorm Wind, Hamilton

When
November 6, 2:45 AM EST
Where
Hamilton County, 2 mi S of Arcadia
Measured
57 kt (66 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.467, -86.117

Thunderstorm Wind, Clay

When
November 6, 2:53 AM EST
Where
Clay County, Harmony
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -86.050

Trees were downed.

Hail, Hamilton

When
November 6, 2:53 AM EST to 2:55 AM EST
Where
Hamilton County, Noblesville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -86.983

Thunderstorm Wind, Knox

When
November 6, 2:55 AM EST
Where
Knox County, Vincennes
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.383, -86.500

A tree was downed across Monty Road.

Thunderstorm Wind, Madison

When
November 6, 2:59 AM EST
Where
Madison County, 2 mi N of Anderson
Measured
53 kt (61 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.133, -86.017

Thunderstorm Wind, Knox

When
November 6, 3:05 AM EST
Where
Knox County, Oaktown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.533, -87.067

Trees were downed.

Thunderstorm Wind, Daviess

When
November 6, 3:15 AM EST
Where
Daviess County, Odon
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
40.050, -86.017

Trees and power lines were downed.

Thunderstorm Wind, Madison

When
November 6, 3:16 AM EST
Where
Madison County, Chesterfield
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.683, -87.517

Thunderstorm Wind, Delaware

When
November 6, 3:30 AM EST
Where
Delaware County, 3 mi E of Muncie
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.133, -85.683

Tree limbs were downed.

Thunderstorm Wind, Johnson

When
November 6, 4:00 AM EST
Where
Johnson County, 3 mi W of Edinburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -87.433

A stop sign and tree were blown down.

Thunderstorm Wind, Rush

When
November 6, 4:00 AM EST
Where
Rush County, Carthage
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -86.983

Trees were downed.

Thunderstorm Wind, Monroe

When
November 6, 4:20 AM EST
Where
Monroe County, 2 mi NE of Ellettsville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.117, -85.600

Trees were downed.

Thunderstorm Wind, Monroe

When
November 6, 4:33 AM EST
Where
Monroe County, 5 mi N of Bloomington
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
40.183, -85.350

Trees were downed.

Thunderstorm Wind, Rush

When
November 6, 4:42 AM EST
Where
Rush County, Milroy
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.350, -86.017

Trees were downed.

Thunderstorm Wind, Brown

When
November 6, 4:45 AM EST
Where
Brown County, 2 mi W of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.733, -85.567

Seven pine trees were downed in Yellowwood State Forest.

Hail, Johnson

When
November 6, 4:55 AM EST to 4:57 AM EST
Where
Johnson County, 1 mi E of Trafalgar
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.250, -86.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480709, 5480710, 5480711, 5480712, 5479388, 5479389, 5479390, 5479391, 5479392, 5479393, 5479394, 5479395, 5479396, 5479397, 5479398, 5479399, 5479400, 5479401, 5479402, 5479403, 5479404, 5479405, 5479406, 5479407, 5479408, 5479409, 5479410, 5479411, 5479412, 5479472, 5479473, 5479474, 5479475, 5479476, 5479477, 5479478, 5479479, 5479480, 5479481, 5479482, and more.